What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 11:24 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 28, 11:24 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1224 PM CDT Sun Aug 28 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 1213 PM CDT Sun Aug 28 2022
Potent little MCV moving through the area at this time. With this,
it is generating a more robust vertical wind field, enhancing the
shear. Along with increasing wind shear, plenty of sun has allowed
parts of far eastern IA and northwest IL to heat up and build up
higher instability than initially advertised. Temperatures are
sitting in the low to mid 80s currently, coupled with dew points in
the low 70s. Thus, showers and storms have developed in the area and
will stand the chance to go strong to severe through the remainder
of the afternoon. Primary hazards will be gusty winds and a few
tornadoes. Southerly winds ahead of the MCV will continue to fuel it
through the afternoon.
&&
.SHORT TERM...(This evening through Monday)
Issued at 1213 PM CDT Sun Aug 28 2022
Busy short term forecast ahead of us, with a weak shortwave moving
through the area as I type this, and the stronger wave approaching
the area tonight. This smaller wave is the first feature that we are
watching, as this has a well developed MCV, which is expected to aid
in thunderstorm development through this afternoon. While much of
the action is already occurring, these showers and storms may
continue into the evening hours. Strong to severe storms are
possible with this, but widespread severe isn't expected at the
moment.
A thin veil of cirrus ahead of the MCV has not stopped the surface
heating much, which helped increase instability when compared to
previous model runs. Along with increasing instability, an
enhancement in the wind field will also yield slightly higher shear.
With these two considered, the strong/severe threat is a little
higher than we initially thought. Currently, the SPC has highlighted
parts of our area in a Slight Risk for Severe Weather. This area is
focused north of Interstate 80 and along/east of the Mississippi
River. Currently, severe wind gusts are the primary hazard. A few
tornadoes cannot be ruled out either, given low level wind
enhancement and increasing moisture field. Frequent lightning and
heavy rainfall is also expected. PWATs are forecast to be 2.0" or
higher, which will very much favor heavy rainfall in any storm.
Tonight, we should remain relatively dry through much of the area.
With that said, we have kept Slight to Chance PoPs, especially in
our north/northwest. Moisture does not decrease much, which should
help keep temperatures in the low 70s. Model soundings favor modest
instability as well, which would favor some overnight convection.
Late tonight and into tomorrow morning, the larger wave approaches
the area, dragging along a cold front. An initial band of decaying
convection is expected to push through our area from the northwest
early Monday morning. Severe threat with these storms is low.
This can lead to some issues on convective initiation later in the
period.
Ahead of the boundary, a warm and humid airmass remains. Thus, we
could see another round of showers and storms tomorrow afternoon, as
long as the early morning convection doesn't disrupt the environment
too much. Severe threat looks to be low, as we lack shear. Although,
modest instability ahead of the front may be enough to generate some
stronger storms. If we manage to get some strong storms, forecast
soundings favor isolated large hail and strong winds. Will continue
to iron this out though, as confidence is low. The front will be
slow moving. Past runs kept this front stalled out over our area
Monday night, but latest guidance wants to keep the front out of our
area, which should leave much of the area dry Monday night, with
temperatures in the upper 50s to low 60s and clearing skies.
.LONG TERM...(Tuesday morning through Saturday) Issued at 1138 AM
CDT Sun Aug 28 2022
Key Messages:
1. Quiet weather expected for the rest of the week as northwest
flow transitioning to ridging and high pressure is expected
across the area.
Discussion:
Models are consistent on a quiet weather pattern with gradual
heating as the NW flow moves out of the area and ridging builds in.
Dewpoints in the 50s through the whole time means much lower humidity
than of as late. Very nice sensible weather to end the month and
start September. Looking to the holiday weekend, highs in the mid
80s and increase dewpoints into the 60s will make for a warmer
holiday with no discernible chances of precip.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1213 PM CDT Sun Aug 28 2022
VFR to MVFR conditions will be seen through the TAF period. Two
rounds of storms can also be seen, with the first coming through
from 18Z today through 00Z. Much of the area should be clear of
storms after 21Z, with the exception of DBQ. Thus, TEMPO groups
have been added, with cigs and vis decreasing with the storms.
Heavy rain and strong winds can be seen from these storms. After
these storms pass today, another round moves in from the northwest
tonight, with best chances to impact CID and DBQ after 06Z.
Confidence is not high, but at least mentioned rain showers, as a
decaying line of storms is possible. Winds remain out of the south
through the TAF period, with highest gusts upwards to 25 KTs
today.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gibbs
AVIATION...Gunkel
Hazardous weather outlook, Aug 28, 11:44 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1244 PM CDT Sun Aug 28 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291745-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1244 PM CDT Sun Aug 28 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered thunderstorms are ongoing early this afternoon, with a
chance for another round late tonight, coming from the northeast.
North of Interstate 80 and along and east of the Mississippi
River have a Slight Chance for Severe Weather. The severe threat
goes from now and through the afternoon hours. Primary hazards
will be severe winds and a few tornadoes this afternoon. Storms
tonight have a low risk for severe, but will hold potential to
produce frequent lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Thunderstorms may develop along a cold front across portions of
the Outlook Area on Monday. Where they form is still somewhat
uncertain, but current indications suggest areas along and south
of the Interstate 80 corridor are more favored for storm activity.
The stronger storms may be able to produce gusty winds, hail and
locally heavy rainfall.
The Storm Prediction Center has a Marginal Risk for severe storms
Monday for much of our area now, with a Slight Risk for counties
along and east of the Mississippi River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
Gunkel/Gibbs
In the hours before
Special weather statement, Aug 28, 10:57 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1157 AM CDT Sun Aug 28 2022
IAZ053-054-064>068-ILZ015-016-024-026-281800-
Warren IL-Mercer IL-Rock Island IL-Henry IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Cedar IA-Jones IA-Johnson IA-
1157 AM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of northeastern Warren,
Rock Island, eastern Mercer, southwestern Whiteside, Henry,
southwestern Jackson, Cedar, Scott, east central Johnson,
southeastern Jones, northeastern Muscatine and Clinton Counties
through 100 PM CDT...
At 1157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Branch to 6 miles southeast of Wilton
to near Matherville to near Lake Warren. Movement was northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wilton, Matherville, Reynolds and Boden around 1200 PM CDT.
Durant, Blue Grass, Sherrard, Taylor Ridge and Cable around 1205
PM CDT.
Tipton, Milan and Oak Grove around 1210 PM CDT.
Walcott around 1215 PM CDT.
Other locations in the path of these storms include Rock Island,
Mechanicsville, Stanwood, Coal Valley, New Windsor, Alpha, New
Windsor, Warner, Moline, Colona, Woodhull, Riverdale, Donahue,
Bettendorf, East Moline, Silvis, Hampton, Long Grove, Olin, Calamus,
Cleveland, Lynn Center, Le Claire, Orion, Rapids City, Grand Mound,
Andover, Oxford Junction and Osborn.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 252 and 306.
Interstate 80 in Illinois between mile markers 1 and 24.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 13.
Interstate 280 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4183 9022 4170 9024 4165 9016 4159 9019
4158 9013 4115 8997 4115 9044 4093 9044
4088 9060 4124 9069 4146 9101 4170 9146
4220 9097
TIME...MOT...LOC 1657Z 218DEG 36KT 4171 9134 4151 9097 4129 9065 4100
9057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsSpecial weather statement, Aug 28, 11:28 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1228 PM CDT Sun Aug 28 2022
IAZ067-077-078-088-ILZ015-024-281815-
Mercer IL-Rock Island IL-Henry IA-Washington IA-Muscatine IA-
Louisa IA-
1228 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern Rock
Island, northwestern Mercer, southwestern Louisa, southeastern
Washington and southwestern Muscatine Counties through 115 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wyman, or near Columbus Junction, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Columbus Junction around 1235 PM CDT.
Grandview around 1245 PM CDT.
Other locations in the path of this storm include Letts, Fruitland
and Muscatine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4151 9110 4136 9087 4110 9137 4116 9137
4116 9150 4122 9156
TIME...MOT...LOC 1728Z 233DEG 35KT 4120 9141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GibbsSpecial weather statement, Aug 28, 11:44 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1244 PM CDT Sun Aug 28 2022
IAZ042-053-054-066-ILZ007-281845-
Carroll IL-Clinton IA-Jackson IA-Dubuque IA-Jones IA-
1244 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of southwestern
Carroll, Jackson, southeastern Dubuque, east central Jones and
northeastern Clinton Counties through 145 PM CDT...
At 1243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olin to near Calamus to near Long Grove.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Welton around 1255 PM CDT.
Delmar, Low Moor and Monmouth around 100 PM CDT.
Other locations in the path of these storms include Maquoketa,
Charlotte, Canton, Hurstville, Clinton, Preston, Andrew,
Spragueville, Fulton, Springbrook, Bernard, Andover, Zwingle,
Bellevue, Sabula, La Motte, Green Island and Savanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4252 9064 4249 9066 4247 9065 4244 9057
4242 9055 4235 9044 4233 9042 4228 9043
4225 9042 4221 9037 4209 9005 4204 8999
4177 9039 4195 9069 4210 9108
TIME...MOT...LOC 1743Z 223DEG 33KT 4202 9107 4190 9076 4171 9051
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsSpecial weather statement, Aug 28, 12:25 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 PM CDT Sun Aug 28 2022
ILZ016-017-281915-
Bureau IL-Henry IL-
125 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southeastern Henry
and west central Bureau Counties through 215 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Altona, or 10 miles south of Cambridge, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Galva around 135 PM CDT.
Kewanee around 145 PM CDT.
Other locations in the path of this storm include Atkinson, Annawan
and Sheffield.
This includes Interstate 80 in Illinois between mile markers 27 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northwestern Illinois.
&&
LAT...LON 4134 8963 4123 8980 4123 8987 4119 8987
4115 8993 4115 9029 4153 8991
TIME...MOT...LOC 1825Z 221DEG 34KT 4115 9014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Gibbs